Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 31, NWS Salt Lake City, UT

August 18, 2008Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2008, 2:32 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 2:32 PM MDT (20:32 UTC)
Expired
Aug 18, 2008, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 182035
FFWSLC
UTC017-025-037-182330-
/O.NEW.KSLC.FF.W.0031.080818T2032Z-080818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
232 PM MDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  EASTERN KANE COUNTY IN UTAH...
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 530 PM MDT

* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THIS WARNING INCLUDES THE LOST CHANCE CREEK DRAINAGE AS WELL AS 
NORTH BRANCH CREEK AND SOUTH BRANCH CREEK. THE FLASH FLOOD WILL 
TERMINATE IN LAKE POWELL NEAR WAHWEAP BAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167
TIME...MOT...LOC 2032Z 180DEG 0KT 3745 11164

$$

KRUSE/MCINERNEY
3 follow-up statements
000 
WGUS75 KSLC 182043
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT MON AUG 18 2008

UTC017-025-037-182330-
/O.CON.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GARFIELD UT-KANE UT-
243 PM MDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
EASTERN KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN
COUNTIES...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WARNED AREA.

THIS WARNING INCLUDES THE LAST CHANCE CREEK DRAINAGE AS WELL AS 
NORTH BRANCH CREEK AND SOUTH BRANCH CREEK. THE FLASH FLOOD WILL 
TERMINATE IN LAKE POWELL NEAR WAHWEAP BAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167
TIME...MOT...LOC 2043Z 180DEG 0KT 3745 11164

$$

KRUSE/MCINERNEY
000 
WGUS75 KSLC 182201
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT MON AUG 18 2008

UTC017-025-037-182330-
/O.CON.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GARFIELD UT-KANE UT-
357 PM MDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
EASTERN KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN
COUNTIES...

AT 354 PM MDT...THUNDERSTORMS PRODUCING FLASH FLOODING WERE REPORTED 
OVER WAHWEAP CREEK DRAINAGE AND NEAR LAST CHANCE BAY AND WARM CREEK 
BAY IN LAKE POWELL.

THE HEAVIEST THUNDERSTORMS ARE CURRENTLY APPROACHING LAKE POWELL 
NEAR LAST CHANCE BAY. FLASH FLOODING FROM EARLIER HEAVY RAINFALL 
WILL CONTINUE TO MOVE DOWN THE LAST CHANCE CREEK DRAINAGE AS WELL AS 
THE WAHWEAP CREEK DRAINAGE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167
TIME...MOT...LOC 2157Z 180DEG 0KT 3745 11164

$$

KRUSE/MCINERNEY
000 
WGUS75 KSLC 182322
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT MON AUG 18 2008

UTC017-025-037-182331-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GARFIELD UT-KANE UT-
521 PM MDT MON AUG 18 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EASTERN
KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN COUNTIES...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. RUNOFF FROM 
EARLIER HEAVY RAINFALL WILL CONTINUE TO RUN DOWN THE LAST CHANCE 
CREEK DRAINAGE...WAHWEAP CREEK DRAINAGE AND INTO LAKE POWELL NEAR 
WARM CREEK BAY AND LAST CHANCE BAY FOR THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167
TIME...MOT...LOC 2321Z 180DEG 0KT 3745 11164

$$

KRUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:43 AM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 9:43 AM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT MON AUG 18 2008

.SYNOPSIS...FORECAST AREA IS CAUGHT BETWEEN LOW PRESSURE SPINNING
OVER THE CENTRAL PLAINS AND A TROUGH ALONG THE PACIFIC COAST.
OVERALL PATTERN GRADUALLY PROGRESSES EAST OVER THE NEXT 24 HOURS
RESULTING IN INCREASING SOUTHWEST FLOW BY EVENING.

&&

.DISCUSSION...FAIRLY DRY AIR MASS OVER UTAH THIS MORNING. HOWEVER A
BOUNDARY STRETCHES FROM SOUTHEAST OREGON INTO SOUTHWEST UTAH AND
THIS WILL PIVOT INTO THE WESTERN PART OF THE STATE THIS AFTERNOON.
THERE SHOULD BE JUST ENOUGH INSTABILITY AND MOISTURE TO RESULT IN
LATE DAY THUNDERSTORMS...ISOLATED IN NORTHWEST UTAH BUT MORE
NUMEROUS TO THE SOUTH. THIS BOUNDARY WILL CONTINUE ITS SLOW MOVEMENT
EAST OVERNIGHT...BUT BECAUSE OF MARGINAL FORCING AND
INGREDIENTS...ACTIVITY WILL DIMINISH SOMEWHAT OVERNIGHT.

WILL BE UPDATING FORECAST TO REMOVE MORNING PRECIPITATION FROM
SOUTHWEST UTAH WHERE RADAR INDICATES RAIN HAS ENDED...AND FINE TUNE
CHANCE OF PRECIPITATION FOR THIS AFTERNOON.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE DAY AT THE
SLC TERMINAL UNDER MOSTLY CLEAR SKIES. SOUTH WINDS ARE EXPECTED TO
SHIFT TO A NORTHWEST LAKE BREEZE BETWEEN 19Z AND 21Z TODAY.

&&

.FIRE WEATHER...A WEAK WEATHER DISTURBANCE MOVING ACROSS WESTERN
UTAH TODAY WILL BRING A SLIGHT INCREASE IN MOISTURE AND ISOLATED
SHOWERS AND THUNDERSTORMS TO WESTERN AND SOUTHWESTERN UTAH. ISOLATED
SHOWERS ARE POSSIBLE OVERNIGHT ACROSS MOST OF THE DISTRICT AS THIS
DISTURBANCE CONTINUES EAST. WINDS WILL BE INCREASING TOMORROW AS A
PACIFIC STORM SYSTEM MAKES ITS WAY TOWARD THE AREA. THE WINDS COULD
REACH CRITICAL LEVELS OVER WESTERN UTAH BY TOMORROW AFTERNOON.
HOWEVER...MINIMUM RELATIVE HUMIDITIES MIGHT BE TOO HIGH OVER SOME
AREAS...PARTICULARLY SOUTHWEST UTAH....TO RESULT IN SEVERE FIRE
WEATHER CONDITIONS. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE
FAVORABLE OVER WEST-CENTRAL AND SOUTH-CENTRAL UTAH...AND WILL DECIDE
THIS AFTERNOON WHETHER ANY HEADLINES ARE WARRANTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...POMEROY
FIRE WEATHER...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:50 PM MDTFlash Flood WarningSLCKane3 hr
Aug 18, 4:10 PM MDTRed Flag WarningSLC30 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.